On asymptotic expansion of pseudovalues in nonparametric median regression

E. Belitser

    Research output: Contribution to journalArticleAcademicpeer-review

    Abstract

    We consider the median regression model Xk = ¿(xk) + ¿k, where the unknown signal ¿: [0,1] ¿ R, is assumed to belong to a Hölder smoothness class, the ¿ks are independent, but not necessarily identically distributed, noises with zero median. The distribution of the noise is assumed to be unknown and satisfying some weak conditions. Possible noise distributions may have heavy tails, so that, for example, the expectation of noises does not exist. This implies that in general linear methods (for example, kernel method) cannot be applied directly in this situation. On the basis of a preliminary recursive estimator, we construct certain variables Yks, called pseudovalues which do not depend on the noise distribution, and derive an asymptotic expansion (uniform over a certain class of noise distributions): Yk = ¿(xk) + ¿k + rk, where ¿ks are binary random variables and the remainder terms rks are negligible. This expansion mimics the nonparametric regression model with binary noises. In so doing, we reduce our original observation model with "bad" (heavy-tailed) noises effectively to the nonparametric regression model with binary noises.
    Original languageEnglish
    Pages (from-to)1-16
    JournalStatistics & Decisions
    Volume22
    Issue number1
    DOIs
    Publication statusPublished - 2004

      Fingerprint

    Cite this